Kansas, 2011

Hail and Damaging Wind in Kansas, August 11, 2011

August 11, 2011 · NWS ICT · 2 events in 1 county or zone

A line of storms moved across those counties that bordered Oklahoma in the far southeastern sections. Most of the storms were not severe, however, one storm did produce some low end severe hail and wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of storms moved across those counties that bordered Oklahoma in the far southeastern sections. Most of the storms were not severe, however, one storm did produce some low end severe hail and wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 11, 2:14 AM CST, 42 minutes earlier.

Area forecast discussion, Aug 11, 2:14 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 AM CDT THU AUG 11 2011

.DISCUSSION...

MAIN FORECAST CONCERN IS THUNDERSTORM TIMING AND PLACEMENT FOR
FRIDAY AND FRIDAY NIGHT.

SYNOPSIS:
MAINLY ZONAL FLOW WITH THE SLIGHTEST OF NORTHWEST TILTS IS PRESENT
ACROSS THE CONUS.  MULTIPLE DISTURBANCES ARE MOVING ACROSS THE
AREA...WITH THE NEAREST ONE TO THE CENTRAL PLAINS EXITING TO THE
WEST.  AT THE SURFACE A COLD FRONT IS IN PLACE OVER OKLAHOMA...WITH
ENOUGH MOISTURE TRANSPORT OVER THE BOUNDARY TO SPARK THUNDERSTORMS
IN CENTRAL OKLAHOMA WEDNESDAY EVENING. MOISTURE TRANSPORT/ISENTROPIC
LIFT HAS INCREASED ACROSS NORTHERN OKLAHOMA TO FIRE OFF
THUNDERSTORMS ACROSS SOUTHERN KANSAS THIS MORNING.

TODAY - FRIDAY NIGHT:
EXPECTING SOME ACTIVITY TO LINGER FROM EARLY THIS MORNING INTO LATE
MORNING ACROSS EXTREME SOUTHERN KANSAS AS A LINGERING WEAK
DISTURBANCE MOVES ACROSS THE AREA.  EXPECT THE DAY TO OVERALL BE
COOLER THAN NORMAL WITH HIGHS IN THE 80S.  AS THE DAY WARES
ON...MOISTURE WILL BEGIN TO FLOOD BACK NORTHWARD AS SOUTHERLY FLOW
RETURNS.

A POTENT AND WELL ADVERTISED UPPER DISTURBANCE WILL BRING AN ACTIVE
PERIOD FOR FRIDAY AND FRIDAY NIGHT.  THIS WAVE WILL APPROACH THE
CENTRAL PLAINS TONIGHT...BUT SHOULD REMAIN NORTH OF KANSAS.  EXPECT
A MCS TO DEVELOP OVER NORTHERN NEBRASKA AND TREK SOUTHEAST ACROSS
THE STATE EVENTUALLY IMPACTING NORTHEASTERN KANSAS AND MISSOURI.
THIS CONVECTION WILL HELP A COLD FRONT PUSH SOUTH INTO KANSAS BY
LATE FRIDAY.  GUIDANCE IS IN FAIRLY GOOD AGREEMENT THAT MOISTURE
TRANSPORT AND UPPER LEVEL SUPPORT WILL HELP TO BREAKOUT
THUNDERSTORMS ACROSS EASTERN KANSAS DURING THE DAY FRIDAY.
HOWEVER...THE MAIN THREAT FOR CENTRAL AND SOUTHERN KANSAS WILL BE
FRIDAY EVENING AND OVERNIGHT.  BY FRIDAY EVENING THE FRONT WILL
PROVIDE ADDITIONAL LOW LEVEL SUPPORT FOR THE THUNDERSTORMS AND
POSSIBLE EVENTUAL MCS.  THAT IN COMBINATION WITH PLENTIFUL
INSTABILITY OF 1500-2500 J/KG AND 40 TO 50 KTS BULK SHEAR WILL CAUSE
SOME OF THESE THUNDERSTORMS TO POSE A SEVERE THREAT AS THESE STORMS
MOVE SOUTHEAST IN TO SOUTHERN MISSOURI AND OKLAHOMA.

SATURDAY - SUNDAY:
THE UPPER LEVEL WAVE WILL CONTINUE ITS MOVEMENT SOUTHEASTWARD INTO
THE MIDWEST FOR SATURDAY AND SUNDAY.  THIS WILL LEAVE THE CENTRAL
PLAINS IN ITS WAKE WITH SURFACE HIGH PRESSURE AND INCREASING
SUBSIDENCE.  HIGH PRESSURE WILL SLIDE EASTWARD ACROSS THE
AREA...CAUSING WINDS TO REMAIN LIGHT AND SKIES MOSTLY CLEAR. THIS
WILL ALLOW MAXIMUM INSOLATION WITH LIGHT WINDS AND NEAR NORMAL
TEMPERATURES ACROSS THE REGION FOR THE WEEKEND.

MONDAY - WEDNESDAY:
THE MAIN STORY FOR THE BEGINNING OF THE WEEK IS THAT THE UPPER LEVEL
RIDGE WILL TRY TO BUILD BACK IN FROM THE WEST...BUT THE CENTRAL
PLAINS WILL REMAIN IN NORTHWESTERLY FLOW. SOUTHERLY LOW LEVEL FLOW
WILL RETURN AS A LOW DEVELOPS IN THE LEE OF THE ROCKIES.  A
DISTURBANCE WILL ROUND THE RIDGE AND MOVE SOUTHWARD HELPING TO SPARK
OFF THUNDERSTORMS WITH WIDESPREAD WARM AIR ADVECTION PRESENT EARLY
IN THE WEEK.  THE GUIDANCE IS RELATIVELY SIMILAR FOR THE EXTENDED
PERIOD OF THE FORECAST WITH THE RIDGE SLOWLY SHIFTING EASTWARD.
THIS WILL CAUSE TEMPERATURES TO SLOWLY INCREASE THROUGH THE
BEGINNING OF THE WEEK...WITH POSSIBLE 100S ALONG THE OKLAHOMA/KANSAS
BORDER BY WEDNESDAY. THERE ARE SOME DISCREPANCIES WITH THE NEXT
SURFACE FRONT AND ITS TIMING WITH THE ECMWF PUSHING IT SOUTH INTO
KANSAS BY WEDNESDAY...WHILE THE GFS KEEPS IT MUCH FURTHER NORTH.
HAVE PLAYED THE CONSENSUS ROUTE AT THIS TIME DUE TO IT BEING DAY 7.

BILLINGS

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WILL MAINTAIN A VCTS AT ICT AND CNU FROM 09Z INTO THE EARLY
MORNING HOURS. 850 FRONTAL CONVERGENCE SHOULD INITIATE SCATTERED
THUNDERSTORMS OVER NORTHERN OKLAHOMA AND FAR SOUTHERN KS. ALL TAF
SITES COULD EXPERIENCE MVFR VSBYS EARLY THURSDAY MORNING GIVEN
RECENT RAINFALL...LIGHT WINDS...AND LOW DEWPOINT DEPRESSIONS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    87  72  94  70 /  20  20  50  40
HUTCHINSON      87  71  92  69 /  10  20  50  30
NEWTON          86  71  91  68 /  10  20  50  40
ELDORADO        86  70  92  69 /  20  20  50  40
WINFIELD-KWLD   87  72  94  71 /  30  20  50  50
RUSSELL         87  70  90  66 /  10  20  50  20
GREAT BEND      86  71  90  67 /  10  20  40  20
SALINA          88  71  92  68 /  10  20  50  30
MCPHERSON       87  71  92  68 /  10  20  50  30
COFFEYVILLE     88  72  92  71 /  40  20  40  50
CHANUTE         87  69  92  70 /  20  20  50  50
IOLA            86  68  91  70 /  20  20  50  50
PARSONS-KPPF    88  71  92  71 /  40  20  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 10, 2:27 PM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT WED AUG 10 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111515-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
327 PM CDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TONIGHT FOR LOCATIONS
GENERALLY ALONG AND SOUTH OF HIGHWAY 400. A FEW OF THE STORMS ALONG
THE KANSAS-OKLAHOMA BORDER WILL HAVE THE POTENTIAL TO PRODUCE
QUARTER SIZE HAIL AND WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER A BREAK DURING THE DAY THURSDAY...STORMS ARE EXPECTED TO
REENTER THE FORECAST FOR THURSDAY NIGHT WITH THE BEST CHANCE FOR
MORE WIDESPREAD STORMS ON FRIDAY AND FRIDAY NIGHT. SEVERE STORMS
WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT WITH HAIL AND DOWNBURST
WINDS THE MAIN THREATS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE OFF AND ON SUNDAY NIGHT THROUGH
MONDAY NIGHT.  STRONG STORMS WILL BE POSSIBLE WITH ANY STORMS THAT
OCCUR THROUGH THIS TIME PERIOD.

HEAT INDICES AROUND 100 WILL BE POSSIBLE FRIDAY AFTERNOON FOR THOSE
COUNTIES CLOSE TO THE OKLAHOMA BORDER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Special weather statement, Aug 11, 1:46 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
246 AM CDT THU AUG 11 2011

KSZ100-110800-
LABETTE-
246 AM CDT THU AUG 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN LABETTE COUNTY...

AT 242 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHETOPA...OR 24 MILES SOUTH OF PARSONS...
AND MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Aug 11, 2:08 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
308 AM CDT THU AUG 11 2011

KSZ099-110830-
MONTGOMERY-
308 AM CDT THU AUG 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MONTGOMERY COUNTY...

AT 305 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELK CITY...OR 18 MILES NORTHWEST OF
COFFEYVILLE...AND MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Aug 11, 2:27 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
327 AM CDT THU AUG 11 2011

KSZ098-099-110845-
CHAUTAUQUA-MONTGOMERY-
327 AM CDT THU AUG 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN CHAUTAUQUA AND WESTERN MONTGOMERY
COUNTIES...

AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HALE...OR 8 MILES NORTHEAST OF SEDAN...AND
MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL

The radar

The Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
August 11, 2:56 AM CST
Where
Montgomery County, 2.76 mi N of Cedar Bluff
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -95.650

Thunderstorm Wind, Montgomery

When
August 11, 3:00 AM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.040, -95.630

Some trees were blown down just outside of Coffeyville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342663, 342664.